Alert archive / Virginia / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 178, NWS Blacksburg, VA

July 12, 2016Pittsylvania County, City of Danville, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 12, 2016, 6:57 PM EDT for Pittsylvania County, City of Danville, Virginia. It was in force for 21 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 12, 2016, 6:57 PM EDT (22:57 UTC)
Expired
Jul 12, 2016, 7:18 PM EDT
In force
21 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties City of Danville, VA, Pittsylvania County, VA

The radar

The Roanoke radar (KFCX), 89 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 12, 7:07 PM EDTTSTM WND DMG1 Ene Blairs, VATHUNDERSTORM WINDS RESULTED IN AT LEAST TWO TREES AND LARGE LIMBS DOWN ALONG WITT ROAD JUST NORTH OF THE COMMUNITY OF BLAIRS IN PITTSYLVANIA COUNTY, VA. TIME RADAR ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 11.0 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2016-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 129 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2016-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
129 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
905 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

276 
WUUS51 KRNK 122257
SVRRNK
VAC143-590-122345-
/O.NEW.KRNK.SV.W.0178.160712T2257Z-160712T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
657 PM EDT TUE JUL 12 2016

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN PITTSYLVANIA COUNTY IN VIRGINIA...
  THE NORTHERN CITY OF DANVILLE IN VIRGINIA...

* UNTIL 745 PM EDT

* AT 654 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER DRY FORK...
  MOVING EAST AT 15 MPH.

  HAZARD...60 MPH WIND GUSTS. THIS STORM MAY PRODUCE A MICROBURST OF
           STRONG DAMAGING WIND.

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  DANVILLE NORTHERN SUBURBS...
  CHATHAM...
  BLAIRS...
  DRY FORK...
  AND KEELING. 

 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR DAMAGING WINDS. FOR YOUR SAFETY...MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY
FROM WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3658 7949 3678 7954 3692 7913 3657 7921
TIME...MOT...LOC 2254Z 259DEG 6KT 3672 7941 

HAIL...<.75IN
WIND...60MPH
 
$$

11
1 follow-up statement
495 
WWUS51 KRNK 122318
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
718 PM EDT TUE JUL 12 2016

VAC143-590-122327-
/O.CAN.KRNK.SV.W.0178.000000T0000Z-160712T2345Z/
PITTSYLVANIA VA-CITY OF DANVILLE VA-
718 PM EDT TUE JUL 12 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PITTSYLVANIA AND
THE CITY OF DANVILLE IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3658 7949 3678 7954 3692 7913 3657 7921
TIME...MOT...LOC 2316Z 259DEG 6KT 3673 7936 

$$

PM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 4:48 PM EDT, 2 hours 9 minutes earlier.

Area forecast discussion, Jul 12, 4:48 PM EDT, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
448 PM EDT TUE JUL 12 2016

.SYNOPSIS...
A very warm and humid airmass will be over the region through
Thursday with the potential for showers and thunderstorms. A cold
front will try to pass through the Mid Atlantic Region from the
northwest late Thursday into Friday, but this front is forecast to
stall over the Carolinas.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 430 PM EDT Tuesday...

Tropical airmass with dewpoints AOA 70 contributing to high
rainfall rates with showers/storms which will continue through the
evening and into the overnight. Scattered to numerous showers and
thunderstorms are ongoing across the forecast area associated with
warm frontal boundary which is lifting north through the Mid-
Atlantic and also aided by upward vertical motion (uvm) from
upper level short wave (remnant mid/upper level low) which is
shearing out as it drifts east-northeast from KY into WV. Uniform
winds aloft, mainly from the WSW (250 Deg), suggest some
clustering/banding of the activity thus can't rule out pulse
downburst/wet microburst, however larger scale severe weather
threat mitigated by little shear and lack of dry air aloft. Main
threat will be high rainfall rates which will average 3 inches in
an hour, however 12 kt mean wind should provide enough storm
movement to keep total rainfall under 2 inches, although still
significant if it falls in less than an hour, and especially if it
occurs over an urban area.

Will maintain high pops (above 50 percent chance) through at least
the first half of the night. Loss of daytime heating and
diminishing CAPE should help weaken the deeper thermals, but
presence of upper shortwave will maintain uvm for at least
scattered showers and isolated thunder even after midnight.

Remnant short wave will continue to lift northeast toward the
northern Mid-Atlantic region Wednesday and be absorbed into the
mean flow. Surface warm front will also lift north toward the
MD/PA border by afternoon. Best dynamics will reside near the
boundary and be lifting north with time. This will place the best
chance for showers/thunderstorms north of I-64 by afternoon. By
afternoon, the entire forecast area will be solidly in the warm
sector with PWATS in the 1.7 to 2.0 inch range. Differential
heating may lead to scattered showers and thunderstorms with an
uptick in coverage during afternoon heating. Severe weather
parameters are lack luster (low shear, no mid level dry air),
thus main threat from stronger storm cells would be locally heavy
rainfall.

Temperatures tonight will remain mild with lows in the U60s/L70s,
the high dewpoint airmass making it feel muggy. Wednesday is
expected to be a degree or two warmer than Tuesday, although not
quite as warm as MOS guidance with highs in the 80s mountains to
lower 90s in the foothills and piedmont. The models suggest U80s
to Mid 90s, but clouds and the high moisture content of the air
should mitigate these sort of values. Never the less it will be
humid. Dewpoints in the lower 70s will support heat index values
that will certainly reach the M-U90s.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 415 PM EDT Tuesday...

An upper low will be positioned near James Bay Wednesday evening
with its associated cold front heading southwest into the north
central U.S.  A series of disturbances will progress through the
Ohio Valley in advance of this system and enter our region or skirt
it to the north Wednesday night into early Thursday. The cold front
will move through our area Thursday night into Friday. It will stall
near the southern portion of the area Friday night.

The result of the above transitions will allow for multiple
opportunities for rounds of shower and storms. The best chances will
be late Thursday into Thursday evening in association with the
approach and  passage of the cold front, and Friday afternoon and
evening along the stalled near or just south of the area.

Temperatures during this portion of the forecast will average 5 to
10 degrees above normal.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 430 PM EDT Tuesday...

The frontal boundary will make slow progress south of the area while
high pressure builds into the mid-Atlantic region. Disturbances will
track along the stalled front and bring showers and storms into our
region through the weekend. As the the ridge axis shifts east,
expect a buckle north in the position of the stalled front Monday
into Tuesday. This will only add to the shower and thunderstorm
chances for the area.

Temperatures will start this portion of the forecast around
normal, or slightly below normal, and trend to slightly above
normal.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
As of 215 PM EDT Tuesday...

Scattered to numerous showers/storms can be expected through the
afternoon and evening. Wind gusts vcnty of these showers may range
from 15-25 kts...stronger storm cells closer to 30 kts. Mean wind
is from the WSW at 15KTS...the showers slowly advecting east with
the mean wind. Scattered Showers/storms may persist through the
night tonight per upper level disturbance which will move out of
KY this evening and across WV overnight.

Very Moist nature of airmass will likely result in night-time
fog/stratus pending late night clearing. Models insist on
considerable mid/upper level cloudiness overnight...but any
clearing may result in sct-bkn layer of stratus...esp where it
rains this evening.

Will continue to advertise MVFR Cigs/Vsbys with showers and
thunderstorms where confidence is high. Will also advertise late
night fog and potential for stratus with widespread MVFR and local
IFR-LIFR lingering through mid-morning Wednesday.

Extended aviation discussion...

summertime shower/thundershower weather pattern will continue
Wednesday and Thursday. On Thursday, an upper trough will sweep
through the Great Lakes region, dragging a weak cold front toward
the Appalachians. Expect organized MVFR/IFR thunderstorms upstream
to make inroads toward the mountains. The front will cross the
area on Thursday night or Friday with scattered to numerous
showers and thunderstorms into Saturday.

&&

.HYDROLOGY...
High PW airmass with PWATs 1.5 to 2.0 supports localized excessive
rainfall with potential for 2 inches of rain in less than an hour.
This will result in gully washer type rain with potential for
debris to get washed onto roads in addition to ponding of water.
Urban areas will be most impacted with potential for street
flooding and possible road closures due to water quickly filling
underpasses and overflowing storm drains.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PM
NEAR TERM...PM
SHORT TERM...DS
LONG TERM...DS
AVIATION...PM
HYDROLOGY...PM
Hazardous weather outlook, Jul 12, 5:19 AM EDT, 13 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
519 AM EDT TUE JUL 12 2016

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-131100-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
EASTERN GREENBRIER-WESTERN GREENBRIER-
519 AM EDT TUE JUL 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND EVENING. LOCALLY HEAVY RAINFALL...WHICH COULD LEAD TO
LOCALIZED FLOODING...WILL BE POSSIBLE WITH THE HEAVIER...SLOWER
MOVING STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY...MOST NUMEROUS
DURING THE AFTERNOONS AND EVENINGS. THUNDERSTORMS ARE EXPECTED TO
BE MOST NUMEROUS FRIDAY. LOCALLY HEAVY RAINFALL AND LOCALIZED
FLOODING WILL BE POSSIBLE WITH THE HEAVIER THUNDERSTORMS.

OTHERWISE...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS
LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RAB

In the hours before

Special weather statement, Jul 12, 5:11 PM EDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
511 PM EDT TUE JUL 12 2016

VAZ034-044-045-122200-
CAMPBELL-BEDFORD-PITTSYLVANIA-
511 PM EDT TUE JUL 12 2016

...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN PITTSYLVANIA...SOUTHWESTERN CAMPBELL AND SOUTH CENTRAL
BEDFORD COUNTIES...

AT 510 PM EDT...A STRONG THUNDERSTORM WAS OVER LEESVILLE...MOVING
NORTHEAST AT 25 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ALTAVISTA...
HURT...
HODGES...
GLADYS...
AND LEESVILLE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3700 7947 3712 7952 3721 7941 3723 7904
      3707 7906
TIME...MOT...LOC 2110Z 228DEG 23KT 3712 7937

JR
Special weather statement, Jul 12, 5:28 PM EDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
528 PM EDT TUE JUL 12 2016

VAZ034-035-045-046-122215-
APPOMATTOX-AMHERST-CAMPBELL-BEDFORD-
528 PM EDT TUE JUL 12 2016

...A STRONG THUNDERSTORM WILL AFFECT
NORTHWESTERN APPOMATTOX...SOUTHERN AMHERST...CITY OF LYNCHBURG AND
EAST CENTRAL BEDFORD COUNTIES...

AT 528 PM EDT...A STRONG THUNDERSTORM WAS NEAR MADISON HEIGHTS...
MOVING NORTHEAST AT 20 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LYNCHBURG...
AMHERST...
FOREST...
BOONSBORO...
AND NEW GLASGOW.

THIS INCLUDES LIBERTY UNIVERSITY.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3731 7926 3755 7932 3766 7896 3754 7890
      3755 7888 3755 7887 3748 7883
TIME...MOT...LOC 2128Z 239DEG 17KT 3747 7908

JR
Local storm report, Jul 12, 6:03 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
603 PM EDT TUE JUL 12 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     FLOOD            2 ESE ROANOKE           37.27N 79.93W
07/12/2016                   CITY OF ROANOKE    VA   911 CALL CENTER

            URBAN FLOODING REPORTED IN THE CITY OF ROANOKE,
            ESPECIALLY THE SOUTHEAST PART OF THE CITY WHERE THERE
            WERE SOME ROAD CLOSURES. CAMPBELL AVE SE VICINITY OF 10TH
            STREET WAS CLOSED.

0400 PM     HEAVY RAIN       2 SE ROANOKE            37.25N 79.93W
07/12/2016  M2.02 INCH       CITY OF ROANOKE    VA   MESONET

            MILL MOUNTAIN RECEIVED 2.02 INCHES OF RAIN, MOST OF WHICH
            FELL IN LESS THAN AN HOUR WITH 1.18 FALLING IN 20
            MINUTES.

&&

11
Special weather statement, Jul 12, 6:15 PM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
615 PM EDT TUE JUL 12 2016

VAZ044-045-058-122300-
HALIFAX-CAMPBELL-PITTSYLVANIA-
615 PM EDT TUE JUL 12 2016

...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN PITTSYLVANIA...SOUTHEASTERN CAMPBELL AND NORTHWESTERN
HALIFAX COUNTIES...

AT 609 PM EDT...A STRONG THUNDERSTORM WAS NEAR MT
AIRY VIRGINIA...NORTHEAST OF CHATHAM...MOVING EAST AT 20 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BROOKNEAL...
MT AIRY...
NATHALIE...
CHALK LEVEL...
AND CODY.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.  RADAR ESTIMATES THIS STORM IS PRODUCING RAINFALL RATES OF
4 INCHES IN AN HOUR.  THIS WILL LIKELY RESULT IN 1 TO 2 INCHES OF
RAIN TO FALL WITHIN 20 TO 30 MINUTES BEFORE THE STORM PASSES.

OCCASIONAL CLOUD TO GROUND LIGHTNING IS ALSO OCCURRING WITH THIS
STORM. PLEASE SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE
UNTIL THE STORM HAS PASSED.

LAT...LON 3694 7877 3686 7927 3703 7933 3720 7888
      3714 7885 3702 7890 3700 7889 3698 7890
      3698 7889 3699 7888 3698 7882 3697 7880
      3695 7879 3695 7878
TIME...MOT...LOC 2209Z 252DEG 18KT 3698 7922

PM
Special weather statement, Jul 12, 6:26 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
626 PM EDT TUE JUL 12 2016

NCZ001>003-018-019-VAZ009>013-015-016-122330-
WILKES-WATAUGA-ASHE-ALLEGHANY-SURRY-WYTHE-SMYTH-CARROLL-BLAND-
PULASKI-GRAYSON-GILES-
626 PM EDT TUE JUL 12 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
NORTHWESTERN SURRY...CENTRAL WILKES...SOUTHEASTERN WATAUGA...
ALLEGHANY...EASTERN ASHE...EAST CENTRAL SMYTH...WYTHE...BLAND...
WESTERN CARROLL...PULASKI...GRAYSON...SOUTHWESTERN GILES COUNTIES
AND CITY OF GALAX...

AT 624 PM EDT...A LINE OF STRONG THUNDERSTORMS EXTENDED FROM
HICKSVILLE TO CASCADE FALLS...AND MOVING EAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
PULASKI...
WYTHEVILLE...
GALAX...
BLAND...
AND NORTH WILKESBORO.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3739 8058 3622 8089 3613 8154 3722 8119
TIME...MOT...LOC 2224Z 254DEG 30KT 3718 8113 3623 8144

AS
Special weather statement, Jul 12, 6:36 PM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
636 PM EDT TUE JUL 12 2016

VAZ058-122315-
HALIFAX-
636 PM EDT TUE JUL 12 2016

...A STRONG THUNDERSTORM WILL AFFECT HALIFAX COUNTY...

AT 630 PM EDT...A STRONG THUNDERSTORM WAS MOVING OUT OF PITTSYLVANIA
COUNTY AND INTO WESTERN HALIFAX COUNTY...BETWEEN CHATHAM AND
SOUTH BOSTON...MOVING EAST AT 15 MPH.

THERE HAVE BEEN REPORTS OF UP TO 2 INCHES OF RAIN. RADAR ALSO
INDICATES THE POTENTIAL FOR 30 MPH WIND GUSTS.

A TORRENTIAL DOWNPOUR OF RAIN CAN BE EXPECTED WITH THIS
STORM...WHICH MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR
VEHICLE THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS ALSO OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3664 7857 3668 7864 3668 7870 3654 7873
      3654 7922 3706 7909 3703 7901 3705 7897
      3698 7890 3698 7882 3695 7879 3699 7875
      3701 7876 3700 7874 3692 7875 3684 7867
      3683 7869 3681 7867 3674 7869 3670 7866
TIME...MOT...LOC 2231Z 250DEG 6KT 3674 7916

11

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 9:24 PM EDTSpecial Weather StatementRNKPatrick51 min
Jul 11, 10:19 PM EDTSpecial Weather StatementRNKHenry, Patrick, City of Martinsville56 min
Jul 12, 2:07 PM EDTSpecial Weather StatementRNKCraig, Roanoke23 min
Jul 12, 2:39 PM EDTSpecial Weather StatementRNKRoanoke, City of Roanoke, City of Salem21 min
Jul 12, 3:08 PM EDTSpecial Weather StatementRNKAlleghany, City of Covington37 min
Jul 12, 3:14 PM EDTSpecial Weather StatementRNKCity of Roanoke, City of Salem46 min
Jul 12, 3:22 PM EDTAreal Flood AdvisoryRNKRoanoke, City of Roanoke, City of Salem3 hr
Jul 12, 4:28 PM EDTSpecial Weather StatementRNKBedford, City of Lynchburg62 min
Jul 12, 5:11 PM EDTSpecial Weather StatementRNKCampbell49 min
Jul 12, 5:16 PM EDTAreal Flood AdvisoryRNKCarroll6 hr
Jul 12, 5:28 PM EDTSpecial Weather StatementRNKCity of Lynchburg47 min
Jul 12, 6:15 PM EDTSpecial Weather StatementRNKCampbell45 min
Jul 12, 6:26 PM EDTSpecial Weather StatementRNKBland, Giles, Grayson, Pulaski, Wythe, City of Galax64 min
Jul 12, 6:36 PM EDTSpecial Weather StatementRNKHalifax39 min
Jul 12, 7:23 PM EDTSpecial Weather StatementRNKBuckingham37 min
Jul 12, 7:33 PM EDTSpecial Weather StatementRNKHalifax57 min
Jul 12, 7:40 PM EDTSpecial Weather StatementRNKAlleghany, Craig, City of Covington65 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.